Alert archive / Iowa / Wind Chill Advisories in 2014
Wind Chill Advisory 5, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Jan 8, 2014, 3:41 PM CST for 8 counties in Iowa. It took effect at Jan 9, 2014, 12:00 AM CST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2014, 3:41 PM CST (21:41 UTC)
- In effect from
- Jan 9, 2014, 12:00 AM CST
- Expired
- Jan 9, 2014, 3:28 AM CST
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
Counties Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Franklin County, IA, Hancock County, IA, Kossuth County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
234 WWUS43 KDMX 082141 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 341 PM CST WED JAN 8 2014 ...BITTER COLD WIND CHILLS EXPECTED ACROSS THE FAR NORTH AND NORTHEAST TONIGHT... .A CLEAR SKY WILL ALLOW TEMPERATURES ACROSS FAR NORTHERN AND NORTHEASTERN IOWA TO FALL THROUGH THE EVENING TO AROUND 10 BELOW. THE VERY COLD TEMPERATURES COMBINED WITH A WIND BETWEEN 5 AND 10 MPH WILL PRODUCE WIND CHILL VALUES AROUND 20 BELOW. IAZ005>007-016-017-026>028-090545- /O.NEW.KDMX.WC.Y.0005.140109T0600Z-140109T1300Z/ KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER- BREMER- INCLUDING THE CITIES OF...ALGONA...FOREST CITY...LAKE MILLS... NORTHWOOD...MANLY...GARNER...BRITT...KANAWHA...MASON CITY... CLEAR LAKE...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK... GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY 341 PM CST WED JAN 8 2014 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CST THURSDAY. * WINDS...AN EAST TO SOUTHEAST WIND BETWEEN 5 AND 10 MPH WILL OCCUR OVER THE ADVISORY AREA. * TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL FALL TO AROUND 10 BELOW BY 1 AM THEN GRADUALLY WARM BUT HOVER FROM 5 TO 10 BELOW THROUGH 7 AM. WIND CHILL VALUES WILL RANGE FROM -20 TO -25 FOR SEVERAL HOURS OVERNIGHT. THE WARMING TEMPERATURES WILL GRADUALLY OCCUR FROM WEST TO EAST. FURTHEST EAST LOCATIONS WILL EXPERIENCE THE COLDEST WIND CHILLS FOR THE LONGEST PERIOD OVERNIGHT. * IMPACTS...BITTER COLD WIND CHILLS CAN RESULT IN FROST BITE AND HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ FAB
2 follow-up statements
304 WWUS43 KDMX 090352 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 952 PM CST WED JAN 8 2014 ...BITTER COLD WIND CHILLS EXPECTED ACROSS THE FAR NORTH AND NORTHEAST TONIGHT... .A CLEAR SKY WILL ALLOW TEMPERATURES ACROSS FAR NORTHERN AND NORTHEASTERN IOWA TO FALL THROUGH THE EVENING TO AROUND 10 BELOW. THE VERY COLD TEMPERATURES COMBINED WITH A WIND BETWEEN 5 AND 10 MPH WILL PRODUCE WIND CHILL VALUES AROUND 20 BELOW. IAZ005>007-016-017-026>028-091200- /O.CON.KDMX.WC.Y.0005.140109T0600Z-140109T1300Z/ KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER- BREMER- INCLUDING THE CITIES OF...ALGONA...FOREST CITY...LAKE MILLS... NORTHWOOD...MANLY...GARNER...BRITT...KANAWHA...MASON CITY... CLEAR LAKE...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK... GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY 952 PM CST WED JAN 8 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 7 AM CST THURSDAY... * WINDS...AN EAST TO SOUTHEAST WIND BETWEEN 5 AND 10 MPH WILL OCCUR OVER THE ADVISORY AREA. * TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL FALL TO AROUND 10 BELOW. WIND CHILL VALUES WILL RANGE FROM -20 TO -25 FOR SEVERAL HOURS OVERNIGHT. WARMING TEMPERATURES WILL GRADUALLY OCCUR FROM WEST TO EAST. FURTHEST EAST LOCATIONS WILL EXPERIENCE THE COLDEST WIND CHILLS FOR THE LONGEST PERIOD OVERNIGHT. * IMPACTS...BITTER COLD WIND CHILLS CAN RESULT IN FROST BITE AND HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
826 WWUS43 KDMX 090928 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 328 AM CST THU JAN 9 2014 ...WIND CHILL ADVISORY HAS BEEN CANCELLED... .CLOUDS HAVE MOVED OVER THE AREA EARLY THIS MORNING RESULTING IN SLIGHTLY HIGHER TEMPERATURES AND BRINGING WIND CHILL VALUES ABOVE ADVISORY LEVELS. IAZ005>007-016-017-026>028-091030- /O.CAN.KDMX.WC.Y.0005.000000T0000Z-140109T1300Z/ KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER- BREMER- INCLUDING THE CITIES OF...ALGONA...FOREST CITY...LAKE MILLS... NORTHWOOD...MANLY...GARNER...BRITT...KANAWHA...MASON CITY... CLEAR LAKE...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK... GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY 328 AM CST THU JAN 9 2014 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND CHILL ADVISORY. WARMING TEMPERATURES BENEATH ADVANCING CLOUDS HAVE LED TO WIND CHILL VALUES GENERALLY IN THE 5 TO 15 BELOW ZERO RANGE EARLY THIS MORNING...AND THIS IS EXPECTED TO PERSIST PAST SUNRISE. THEREFORE THE WIND CHILL ADVISORY HAS BEEN CANCELLED. $$ LEE
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 8, 3:28 PM CST, 13 minutes earlier.
Area forecast discussion, Jan 8, 3:28 PM CST, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CST WED JAN 8 2014 .SHORT TERM /TONIGHT/... ISSUED AT 305 PM CST WED JAN 8 2014 A SECOND WEAK SHORTWAVE WAVE MOVING ACROSS IA WILL EXIT TO THE EAST BY 00Z. FORCING WITH THIS IS ALREADY WEAKENING SO I AM NOT EXPECTING MUCH IN THE WAY OF ADDITIONAL SNOWFALL ACROSS SOUTHERN IOWA THROUGH THE EVENING COMMUTE. HIGH PRESSURE OVER MN/NORTHERN IA WILL SINK SOUTHEAST TONIGHT. THE HIGH WAS RESPONSIBLE FOR MOVING DRY AIR ACROSS NORTHERN IOWA DOWN AS FAR AS I-80 BY EARLY TO MID AFTERNOON. CLOUD COVER ACROSS THOSE LOCATIONS WERE OF THE MID AND HIGH VARIETY AND MUCH MORE SCATTERED THAN ACROSS SOUTHERN IOWA. THIS HIGH WILL SHIFT OFF TO THE EAST TONIGHT INTO THURSDAY MORNING AND LOW LEVEL FLOW WILL BECOME MORE SOUTHEAST THEN SOUTH TOWARDS DAYBREAK ALBEIT VERY LIGHT. TEMPS WILL AGAIN BE VERY COLD TONIGHT UNDER THE INFLUENCE OF THE HIGH THOUGH NOT AS COLD AS PREVIOUS NIGHTS. MOISTURE WILL INCREASE AS THE HIGH SHIFT OFF TO THE EAST AND THE SOUTHEAST FLOW DEEPENS. THIS WILL BRING IN LOWERING CLOUD BASES AND AT LEAST SOME POTENTIAL FOR FOG TOWARDS DAYBREAK..ESPECIALLY SOUTH. HOWEVER...CLOUDS ACROSS THE NORTH WILL STILL BE MINIMAL AND COMBINED WITH THE COLD TEMPS AND AN INCREASING WIND THAT WILL BE AT OR ABOVE 5-7 MPH...WE WILL NEED TO PUT A SMALL WIND CHILL ADVISORY OUT FOR THE FAR NORTH/NORTHEAST. THIS WILL BE A BORDERLINE EVENT WITH WIND CHILLS FROM -20 TO -25. EMMET AND PALO ALTO COUNTIES ARE EVEN MORE BORDERLINE AND MAY ONLY TOUCH -20 FOR AN HOUR OR TWO SO I HAVE OPTED TO LEAVE THOSE TWO COUNTIES OUT OF AN ADVISORY. ANOTHER WEAK SHORTWAVE IS EXPECTED TO LIFT OUT OF THE SOUTHERN PLAINS LATE TONIGHT THROUGH MID DAY THURSDAY. THIS WILL MOSTLY MISS CENTRAL IOWA HOWEVER THE FAR SOUTHEAST REMAINS AT RISK...MAINLY SOUTHEAST OF A CENTERVILLE TO OTTUMWA LINE. AT THIS TIME I HAVE NO POPS IN BEFORE 12Z AND ONLY SLIGHT CHANCE POPS AT 12Z AROUND THAT AREA. HOWEVER IF SATURATION OCCURS A LITTLE QUICKER AND/OR THE SHORTWAVE COMES UP A LITTLE QUICKER...THEN THE SLIGHT CHANCE POPS WOULD NEED TO BE ADJUSTED IN BOTH TIME AND COVERAGE. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... ISSUED AT 305 PM CST WED JAN 8 2014 PRIMARY CONCERNS WILL BE SYSTEM MOVING ACROSS THE AREA LATE THURSDAY NIGHT AND FRIDAY. WITH COLD AIR IN PLACE AND SLOWLY BEING ERODED BY WARMER AIR FROM SOUTH AND WEST...ALWAYS SOME QUESTION ABOUT THE TIMING OF THE CHANGEOVER TO MIX/LIGHT RAIN...WHICH MAY HAVE SOME IMPACT ON THE OUTCOME OF THE EVENT. MODELS ALL IN GENERAL AGREEMENT WITH LOWER LAYERS BEGINNING TO SATURATE AFT 06Z THURSDAY NIGHT... WITHOUT ICE INTRODUCTION ALOFT. INITIALLY THIS MAY LEAD TO SOME LIGHT FZDZ OVER THE EAST PRIOR TO BETTER MOISTURE RETURN AFT 12Z FRIDAY. AT THAT TIME A NARROW WEDGE OF -FZRA SHOULD OCCUR OVER THE SOUTH WITH A MIX OF -PL/SN OR -PL/FZRA CENTRAL AND -SN OVER THE NORTH. FZRA AMOUNTS SHOULD REMAIN LESS THAN A TENTH OF AN INCH BUT WILL NEED TO BE MONITORED ACROSS THE SOUTH. BESIDES THE CHANGEOVER TIMING...SOME VERY SUBTLE DIFFERENCES BETWEEN MODEL TRACK AND DEVELOPMENT OF WEAK TROWAL FOLLOWING THE PASSAGE OF THE LOW FRIDAY EVENING MAY ALSO HAVE SOME IMPACTS ON EVENTUAL SNOWFALL AMOUNTS AND POSSIBLE ICE AMOUNT. THE GENERAL TREND WILL BE FOR THE LIGHT FREEZING RAIN/PL TO CHANGE TO LIGHT RAIN OVER THE SOUTHEAST BY MID TO LATE MORNING FRIDAY...THEN MIX IN WITH LIGHT SNOW BY LATE AFTERNOON AND EVENING OVER THE SOUTH CENTRAL AND SOUTHEAST. FARTHER NORTHWEST THE PRECIP WILL REMAIN MAINLY -RA/PL OR -SN/PL MIX CHANGING BACK TO SNOW AS THE COLDER AIR FILTERS BACK IN AGAIN DURING THE DAY. BUFR SOUNDINGS SHOW THAT KALO BARELY REACHES 0C ALOFT DURING THE DAY...INDICATING THAT EITHER PL/SN OR SNOW WILL BE MORE LIKELY NEAR THESE LOCATIONS. THERE IS A SMALL AREA ALONG A LINE FROM NEAR KCAV TO KALO WHICH MAY RECEIVE A FEW MORE HOURS OF SNOWFALL RESULTING IN LIGHT TO MODERATE SNOWFALL ACCUMULATIONS THERE. ELSEWHERE AMOUNTS SHOULD REMAIN GENERALLY UNDER 2 INCHES OVER THE NORTH AND AN INCH OR SO FOR THE REMAINDER OF THE AREA. SOME UNCERTAINTY REMAINS WITH THE FORECAST MIX. ONE OTHER CONSIDERATION THAT MAY PLAY A ROLE EARLY IN THE EVENT IS THE FROST DEPTH. WITH A FROST DEPTH TO 18 INCHES AT THE OFFICE THIS MORNING AND NO SUNSHINE EXPECTED FRIDAY...IT MAY TAKE A BIT LONGER TO WARM GROUND SURFACES TO ABOVE FREEZING AS THE WARMER AIR MOVES INTO THE REGION. THIS MAY HAVE SOME IMPACT ON ICING THOUGH HOW MUCH IMPACT IS NOT CERTAIN. AS THE STORM PULLS OUT...ALL THE MODELS SHOW SOME DEEPENING FRIDAY EVENING. THIS SHOULD RESULT IN A TROWAL EXTENDING BACK ACROSS THE NORTHEAST/EAST THROUGH 10Z SATURDAY...WITH SOME RESIDUAL SNOWFALL ACCUMULATION BETWEEN 00Z AND 12Z SATURDAY. THE AIR BEHIND THE SYSTEM IS NOT APPRECIABLY COLD AND HIGHS ON SATURDAY SHOULD RECOVER INTO THE LOWER 30S EAST AND MID TO UPPER 30S WEST AS WARMING WEST MOVES EAST. A STRONG PUSH OF WESTERN PLAINS ADIABATICALLY MODIFIED AIR WILL MOVE OVER THE AREA SATURDAY NIGHT AND SUNDAY RESULTING IN A THAW ACROSS THE ENTIRE AREA. CURRENTLY THE EURO HAS H850 TEMPS ALOFT PROGGED TO REACH +8C NORTHEAST TO +13C SOUTHWEST. WITH LIMITED BOUNDARY LAYER GROWTH...MOST OF THE WARMTH WILL NOT BE REALIZED. STILL...EXPECTING TO SEE HIGHS IN THE MID 30S NORTHEAST TO THE LOWER 40S SOUTHWEST. FOR THE REMAINDER OF THE FORECAST WILL SEE HIGHS IN THE 30S WITH LOWS IN THE TEENS TO 20S...ABOVE ZERO WITH LITTLE PRECIPITATION ON THE HORIZON. SOME UNCERTAINTY REMAINS...BUT COOLER WEATHER MIGHT ARRIVE BY THE END OF THE PERIOD. && .AVIATION...08/18Z ISSUED AT 1139 AM CST WED JAN 8 2014 WEAK UPPER LEVEL DISTURBANCE TO MOVE EAST ACROSS MAINLY SOUTHERN IA TODAY AND CONFINE ANY LIGHT SNOW S OF HWY34 CORRIDOR...MAINLY AFFECTING THE KOTM TERMINAL. REALLY NOT EXPECTING MUCH OUT OF THIS. CIGS/VSBYS WILL BE VFR WITH A BRIEF PERIOD OF MVFR POSSIBLE OVER KOTM. ANOTHER WEAK UPPER LEVEL DISTURBANCE WILL SWEEP NE ACROSS MO INTO IL AND ONCE AGAIN AFFECT KOTM 09/14Z THROUGH THE END OF THE TAF PERIOD. DEEPER MOISTURE WILL BE IN PLACE SO CIGS/VSBYS WILL BE LOWER...IN THE MVFR RANGE. && .DMX WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM CST THURSDAY FOR BREMER-BUTLER-CERRO GORDO-FRANKLIN-HANCOCK-KOSSUTH-WINNEBAGO- WORTH. && SHORT TERM...FAB LONG TERM...REV AVIATION...FAB
Hazardous weather outlook, Jan 8, 3:38 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 338 PM CST WED JAN 8 2014 IAZ005>007-016-017-026>028-092145- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER- BREMER- 338 PM CST WED JAN 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT COLD WIND CHILLS ARE EXPECTED LATE THIS EVENING AND INTO THE NIGHT. A WIND CHILL ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY COLD WIND CHILLS ARE EXPECTED EARLY THURSDAY MORNING. A WIND CHILL ADVISORY IS IN EFFECT FOR THE AREA THROUGH EARLY THURSDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A STORM SYSTEM WILL PRODUCE A MIXTURE OF PRECIPITATION ACROSS IOWA FRIDAY MORNING INTO FRIDAY NIGHT. SOME LIGHT TO MODERATE ACCUMULATIONS OF SNOW AND SLEET ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ004-015-023>025-033>039-044>050-057>062-070>075-081>086- 092>097-092145- EMMET-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 338 PM CST WED JAN 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STORM SYSTEM WILL PRODUCE A MIXTURE OF PRECIPITATION ACROSS CENTRAL IOWA FRIDAY MORNING INTO FRIDAY NIGHT. SOME LIGHT TO MODERATE ACCUMULATIONS OF SNOW AND SLEET ARE POSSIBLE. THERE MAY ALSO BE A LIGHT GLAZING OF ICE FRIDAY MORNING...ESPECIALLY SOUTHEAST OF AN LAMONI TO OSKALOOSA LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. REV
Nearby
Wind Chill Advisories in Iowa, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.